Taking a low dose of aspirin over a long period of time has been linked to an increase in anaemia in older, healthy adults, according to Australian researchers.
The analysis by a team from Monash University in Melbourne found that prolonged use of aspirin can increase the risk of anaemia by twenty per cent in adults over 70 years of age.
Aspirin has been linked with overt bleeding, but few studies have examined possible links with progressive anaemia. The findings, published in the Annals of Internal Medicine, suggest regular anaemia monitoring amongst older adults who take low-dose aspirin would be beneficial.
Anaemia is commonly experienced by older adults and is linked with increasing fatigue, disabilities, depressive symptoms and cognitive problems. Globally, around 30 per cent of people aged 75 years or older are anaemic. Around 15-20 per cent of anaemia in the elderly is due to iron deficiency and medical comorbidities, but for many elderly patients, the cause of anaemia is unknown.
To investigate a possible link between anaemia and aspirin medication, the researchers used data from the landmark ASPREE (ASPirin in Reducing Events in the Elderly) trial, which included records from 18,153 initially healthy older adults in Australia and the USA. Over an average of 4.7 years, the researchers examined the incidents of anaemia in half of the participants who were taking a placebo and compared it to the remaining half who were taking a daily low dose of 100mg of aspirin. Haemoglobin levels were measured annually, and ferritin, a protein which carries iron, was measured at the start of the trial and three years later.
The risk of developing anaemia was 23.5 per cent among those assigned to receive low-dose aspirin, a 20 per cent higher risk than those in the placebo group.
In addition to a higher risk of anaemia, blood tests revealed a faster decline of haemoglobin and reduced levels of ferritin in the aspirin group compared to the placebo group.
Lead author, associate Professor Zoe McQuilten from Monash University, said, ‘This study gives a clearer picture of the additional risk of becoming anaemic with aspirin use, and the impact is likely to be greater in older adults with underlying diseases, such as kidney disease.’
The researchers hope that the findings will give doctors an insight into the risk of anaemia from prolonged aspirin use by their older patients.
‘Older adults are more likely to become anaemic generally, and now doctors can potentially identify patients at higher risk of developing anaemia,’ Professor Zoe McQuilten added.